Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Blacksburg, VA

May 3, 2003Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2003, 3:37 PM EDT for Ashe County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 3:37 PM EDT (19:37 UTC)
Expired
May 3, 2003, 4:00 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 128 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS51 KRNK 031937
SVRRNK
NCC009-032000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 400 PM EDT.

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF ASHLAND...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE
  ASHLAND...
  LANSING...
  JEFFERSON...
  GLENDALE SPRINGS...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3641 8173 3648 8169 3655 8169 3651 8133
          3644 8127 3635 8126 3637 8134 3634 8138
          3630 8137 3635 8163

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:25 PM EDT, 12 minutes earlier.

Area forecast discussion, May 3, 3:25 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT SAT MAY 3 2003

SERIES OF WK SHRT WV TROFS FCST TO MOV EWD THRU RNK CWA NXT SVRL
DAYS WITH BRF PDS OF CLRG BTWN EACH SYS. 1ST SYS CURR MOVG INTO
MID ATL RGN RESULTING IN SCT TSTMS...SOME OF WHICH ARE BCMG
MARGINALLY SVR. SPC ABT TO ISSUE WATCH INTO ERY EVNG TO ACCOUNT FOR
SCTD SVR THREAT TIL LOSS OF INSOLATION AND PASSAGE OF WV ALLOWS PCPN
TO GRDLY END FM W TO E ACRS RGN.  BRF BREAK IN WX EXPECTED ON
SUN...BUT WITH PERSISTENT NELY-ELY UPSLOPE SFC WNDS...TEMPS NOT LKLY
TO CLIMB OUT OF 60S MOST AREAS.

NXT SYSTMS TO ARRIVE LTE SUN NGT INTO LTE TUE AS STG MIDWEST SYS
LIFTS NEWD INTO UPR GRT LKS. PERSISTENT ELY-SELY UPSLOPE FLOW...
LMTD INSOLATION...AND GOOD THREAT OF RN SHD ASSURE LMTD DIURNAL
TEMP SWING.

SOME CLRG EXPECTED ON BACKSIDE OF 2ND SYS TUE NGT INTO ERY WED BEF
3RD SYS ARRIVES WED AFTN. ANOTHER ROUND OF RW-/TRW- EXPECTED WITH
THIS SYS TIL PASSAGE OF CDFNT AND INCRG SUBSIDENCE ARRIVES THU
NGT...TO BE FLWD BY RELATIVELY BENIGN WX W/MODERATING TEMPS FOR
RMNDR OF FCST PD.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WERT
Hazardous weather outlook, May 3, 6:35 AM EDT, 9 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SPN

In the hours before

Local storm report, May 3, 10:40 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    ZIONVILLE                 NC   0.75 IN HAIL
05/02/03   WATAUGA                        PUBLIC REPORT.

0515 PM    EAST BEND                 NC   0.75 IN HAIL
05/02/03   YADKIN                         PUBLIC REPORT.

0630 PM    STONEVILLE                NC   0.88 IN HAIL
05/02/03   ROCKINGHAM                     PUBLIC REPORT.
Local storm report, May 3, 3:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    MOUNT AIRY                NC   0.75 IN HAIL
05/03/03   SURRY                          REPORTED BY THE POLICE
                                          DEPARTMENT.
Local storm report, May 3, 3:35 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    MOUNT AIRY                NC   1.00 IN HAIL
05/03/03   SURRY                          HAIL UP TO 1 INCH
                                          COVERING THE GROUND.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:00 PM EDTSevere Thunderstorm WarningRNKYadkin45 min
May 3, 3:05 PM EDTSevere Thunderstorm WarningRNKSurry25 min
May 3, 4:54 PM EDTSevere Thunderstorm WarningRNKWilkes36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.